Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 300, NWS Cleveland, OH

July 30, 2006Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 30, 2006, 8:10 PM EDT for Mahoning County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 8:10 PM EDT (00:10 UTC)
Expired
Jul 30, 2006, 9:15 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:30 PM EDTTSTM WND DMGCanfield, OHCOUPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 310010
SVRCLE
OHC099-310115-
/O.NEW.KCLE.SV.W.0300.060731T0010Z-060731T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
810 PM EDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO

* UNTIL 915 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  CANFIELD...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE YOUNGSTOWN...CAMPBELL AND BOARDMAN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4098 8063 4098 8068 4100 8075 4102 8083
      4108 8083 4110 8082 4112 8081 4112 8054
      4095 8054

$$
KIELTYKA
1 follow-up statement
000 
WWUS51 KCLE 310112
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
911 PM EDT SUN JUL 30 2006

OHC099-310121-
/O.EXP.KCLE.SV.W.0300.000000T0000Z-060731T0115Z/
MAHONING OH-
911 PM EDT SUN JUL 30 2006


...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY WILL EXPIRE AT
915 PM EDT...

SPOTTERS REPORTED TREES DOWN NEAR CANFIELD.


LAT...LON 4098 8063 4098 8068 4100 8075 4102 8083
      4108 8083 4110 8082 4112 8081 4112 8054
      4095 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:07 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 30, 7:07 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
707 PM EDT SUN JUL 30 2006

.AVIATION (00Z-24Z)...
BAND OF SHRA AND TSRA WL CONT ESE AND BE OUT OF AREA BY LATE THIS
EVE SO WL ONLY HV TO DEAL WITH ERN TAF SITES FOR FIRST HR OR SO.
LGT WNDS AND HUMID AIR SHUD ONCE AGAIN LEAD TO WIDESPREAD FOG LATE
TNGT.  ANOTHER CONVECTIVE COMPLEX DVLPG IN NRN PART OF GRTLKS SHUD
STAY N OF OUR AREA LATE TNGT INTO MON MORN.  DAYTIME HEATING MAY
CAUSE MORE AFTN TSRA ON MON BUT WRMG AT MID AND UPR LVLS WL ACT TO
STABILIZE AMS SOME SO ACTIVITY SHUD BE MORE ISOLD.

&&

.SHORT TERM(TNT-TUE)...
MAIN FOCUS OF THE VERY SHORT TERM IS LINE OF SHRA/TS COMING OUT OF
MI.  ENVIRONMENT THAT STORMS ARE MOVING INTO IN OHIO IS
FAVORABLE...WITH PLENTY OF CAPE/INSTABILITY.  IT IS POSSIBLE THAT
LINE WILL REGAIN SOME STRENGTH.  SEE LATEST SPC PRODUCTS AND LOCAL
WARNINGS.  FOR THE REMAINDER OF TONIGHT...HAVE CHC AND SLT CHC POPS
WHILE WE ARE IN NW FLOW.

NEXT BIGGEST WEATHER STORY WILL BE THE HEAT THE NEXT FEW DAYS.  HEAT
ADV IN EFFECT FOR MON AND TUE.  DEWPOINTS HANGING OUT AROUND 73 AND
HIGHS IN THE 90S WILL GIVE US HEAT INDICES ABOVE 100.  TEMPS TUE ARE
FORECAST TO BE NEAR RECORD HIGHS WHICH ARE GENERALLY IN THE MID90S.
NOT EXPECTING THE UPPER 90S/AROUND 100 AS SUGGESTED BY THE
MAV...WITH ITS POOR PERFORMANCE AS OF LATE ESPECIALLY WITH TEMPS ABV
90 AND FORECASTED H5 RIDGE AND H8 TEMPS NOT QUITE SUPPORTIVE OF
TEMPS OF 100.  ALL OF THIS IS DUE TO AN INFLUX OF WARM AIR UNDER A
593DM RIDGE WHICH WILL CENTER ITSELF OVER KY.  SUBSIDENCE/CAP TO
SHUNT PRECIP CHCS.
&&

.LONG TERM(WED-SUN)...
A PAIR OF PACIFIC SHORTWAVES WILL TRAVERSE THE CANADIAN/U.S. BORDER
THROUGH MID WEEK PULLING A COLD FRONT ACROSS THE GREAT LAKES AND
OHIO VALLEY...THU LOOKS LIKELY FOR OUR CWA.  OP GFS IN LINE WITH
ENSEMBLES AND ECMWF...THEREFORE ADJUSTED GRIDS SLIGHTLY TO MORE
SQUARELY PLACE FRONTAL TIMING AND ASSOCIATED PRECIPITATION ON THU.
SOME CHANCE LINGERS INTO FRI...AS FRONT SLOWS AS IT RUNS INTO
SOUTHERN STATES HIGH AND UPPER TROUGH WILL BE MAKING ITS WAY
ACROSS.  TEMPERATURES AFTER THE FRONT WILL DROP BACK TO NORMALS...OR
SLIGHTLY BELOW.  WE WILL GET ON THE BACKSIDE OF THE HIGH LATE IN THE
WEEKEND AND WITH RETURN FLOW TEMPS WILL CREEP BACK UP INTO THE MID
80S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HEAT ADV ALL COUNTIES MON AND TUE AFTN AND EARLY EVE.
.PA...HEAT ADV ALL COUNTIES MON AND TUE AFTN AND EARLY EVE.

&&

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...ADAMS
Hazardous weather outlook, Jul 30, 10:17 AM EDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1017 AM EDT SUN JUL 30 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-311430-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1017 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL. BRIEF PERIODS
OF HEAVY RAIN IS ALSO POSSIBLE.

HEAT INDICES COULD APPROACH 100 OVER NORTHWEST OHIO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL AFFECT NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THROUGH THE MIDDLE OF THE WEEK. AFTERNOON HIGHS WILL
BE IN THE 90S WITH HEAT INDICES BETWEEN 100 AND 104. HEAT
ADVISORIES MAY BE NEEDED.

A COLD FRONT THAT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT AND
THURSDAY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:47 AM EDTFlash Flood WarningCLEAshtabula4 hr
Jul 31, 6:52 AM EDTSpecial Marine WarningCLE83 min
Jul 31, 3:47 PM EDTFlash Flood WarningCLECuyahoga, Geauga4 hr
Jul 31, 4:18 PM EDTFlash Flood WarningCLESummit4 hr
Jul 31, 4:26 PM EDTSevere Thunderstorm WarningCLESummit64 min
Jul 31, 4:50 PM EDTSevere Thunderstorm WarningCLEStark70 min
Jul 31, 5:47 PM EDTSevere Thunderstorm WarningCLEMahoning38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.